Alert archive / Utah / Flash Flood Warnings in 2008
Flash Flood Warning 14, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Aug 4, 2008, 7:14 PM MDT for Washington County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 4, 2008, 7:14 PM MDT (01:14 UTC)
- Expired
- Aug 4, 2008, 10:15 PM MDT
- In force
- 3 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Flood severity
- None
County Washington County, UT
The radar
The Cedar City radar (KICX), 80 km from the middle of the area, began a volume at 01:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Mercury/Desert R, NV (KDRA), launched 00:00Z, 1.2 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 28 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 3432 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS55 KSLC 050119
FFWSLC
UTC053-050415-
/O.NEW.KSLC.FF.W.0014.080805T0114Z-080805T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
714 PM MDT MON AUG 4 2008
THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CENTRAL WASHINGTON COUNTY IN UTAH...
* UNTIL 1015 PM MDT
* AT 707 PM MDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH
FLOODING FROM A THUNDERSTORM OVER THE DAMMERON AND DIAMOND VALLEYS.
* THE STORM PRODUCING FLASH FLOODING HAS DECREASED IN
INTENSITY...BUT RUNOFF FROM THE RAINFALL WILL CONTINUE TO RESULT IN
RISES TO STREAMS AND CREEKS IN THE AREA. THIS WARNING INCLUDES THE
DAMMERON AND DIAMOND VALLEYS AS WELL AS THE SNOW CANYON AREA AND
STATE ROUTE 18.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
LAT...LON 3728 11374 3734 11366 3731 11357 3720 11359
3714 11363 3722 11369
TIME...MOT...LOC 0114Z 180DEG 0KT 3725 11364
$$
CHENG2 follow-up statements
000
WGUS75 KSLC 050313
FFSSLC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
912 PM MDT MON AUG 4 2008
UTC053-050415-
/O.CON.KSLC.FF.W.0014.000000T0000Z-080805T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WASHINGTON UT-
912 PM MDT MON AUG 4 2008
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 PM MDT FOR
CENTRAL WASHINGTON COUNTY...
AT 900 PM MDT...RAINFALL HAD PRETTY MUCH ENDED IN THE WARNING AREA
AND FLASH FLOODING HAD ENDED IN THE DAMMERON AND DIAMOND VALLEYS.
HOWEVER...THE HEAVY RUNOFF FROM THIS FLOODING IS LIKELY STILL MOVING
DOWN THE WASH THROUGH SNOW CANYON STATE PARK AND TOWARDS THE SANTA
CLARA RIVER. ELEVATED FLOWS ARE LIKELY ON THIS WASH FOR ANOTHER HOUR
OR SO.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
LAT...LON 3728 11374 3734 11366 3731 11357 3720 11359
3714 11363 3722 11369
TIME...MOT...LOC 0259Z 180DEG 0KT 3725 11364
$$000
WGUS75 KSLC 050411
FFSSLC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1009 PM MDT MON AUG 4 2008
UTC053-050419-
/O.EXP.KSLC.FF.W.0014.000000T0000Z-080805T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WASHINGTON UT-
1009 PM MDT MON AUG 4 2008
...THE FLASH FLOOD WARNING WILL EXPIRE AT 1015 PM MDT FOR CENTRAL
WASHINGTON COUNTY...
RUNOFF FROM EARLIER PRECIPITATION HAS ENDED AND WATER LEVELS IN THE
SNOW CANYON WASH HAVE LIKELY DIMINISHED. THEREFORE... THE FLASH
FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE. MONITOR NOAA WEATHER RADIO
OR LOCAL TELEVISION OR RADIO FOR THE LATEST WEATHER INFORMATION.
LAT...LON 3728 11374 3734 11366 3731 11357 3720 11359
3714 11363 3722 11369
TIME...MOT...LOC 0409Z 180DEG 0KT 3725 11364
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 3:45 PM MDT, 3 hours 29 minutes earlier.
Area forecast discussion, Aug 4, 3:45 PM MDT, 3 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 345 PM MDT MON AUG 4 2008 .SYNOPSIS...MOISTURE WILL STREAM NORTHWARD TONIGHT AND TUESDAY. DEEP SUBTROPICAL MOISTURE WILL BE IN PLACE FROM WEDNESDAY THROUGH THE END OF THE WORKWEEK. && .DISCUSSION... SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED OVER SOUTHWEST UTAH THIS AFTERNOON IN A VERY MOIST AIRMASS. SATELLITE DERIVED IMAGERY INDICATING PRECIPITABLE WATER VALUES NEAR AN INCH AND A QUARTER OVER SOUTHERN UTAH. MID LEVEL DISTURBANCE LIFTING NORTH OUT OF ARIZONA IS SERVING TO FOCUS CONVECTION. MUCH DRIER AND RATHER STABLE AIRMASS REMAINS IN PLACE OVER NORTHERN UTAH. MOISTURE WILL CONTINUE TO SPREAD NORTHWARD TONIGHT AND TUESDAY AS UPPER LEVEL RIDGE OF HIGH PRESSURE SHIFTS EASTWARD. GIVEN DEEP MOISTURE AND FORCING...EXPECT SCATTERED CONVECTION TO CONTINUE WELL INTO THIS EVENING OVER SOUTHERN UTAH...WITH SOME HOLDOVER ACTIVITY EVEN CONTINUING PAST MIDNIGHT. STORMS HAVE BEEN EFFICIENT RAINFALL PRODUCERS THIS AFTERNOON...SO WILL INCLUDE A MENTION OF HEAVY RAINFALL SOUTHWEST. GIVEN NORTHWARD PUSH OF MOISTURE...EXPECT SCATTERED THUNDERSTORM ACTIVITY ACROSS CENTRAL AND SOUTHERN UTAH ON TUESDAY...WITH HEAVY RAINFALL AGAIN POSSIBLE. GIVEN UNCERTAINLY WITH RESPECT TO LOCATION OF A TRIGGERING MECHANISM...WILL NOT ISSUE A FLASH FLOOD WATCH FOR NOW. ACROSS NORTHERN SECTIONS...CONVECTION SHOULD BE MORE ISOLATED IN NATURE. WEDNESDAY SHOULD BE THE MOST ACTIVE CONVECTIVE DAY AS DEEP MOISTURE WILL BE IN PLACE ACROSS THE ENTIRE FORECAST AREA AND MODELS IN GENERAL AGREEMENT WITH LIFTING A MID LEVEL DISTURBANCE ACROSS REGION. MODELS NOW IN GENERAL AGREEMENT WITH BUILDING UPPER RIDGE BACK OVER FORECAST AREA ON THURSDAY AND FRIDAY. WHILE WARMER TEMPERATURES ALOFT AND LITTLE OR NO SYNOPTIC FORCING WILL REDUCE CONVECTIVE ACTIVITY SOMEWHAT...DEEP MOISTURE WILL REMAIN IN PLACE SO WILL STILL SEE ISOLATED TO SCATTERED CONVECTION. ECMWF AND GFS BOTH SUGGEST A SERIES OF WEAK MID LEVEL DISTURBANCES WILL BREAK DOWN RIDGE LATE IN THE WEEKEND WITH A MORE ROBUST SOUTHWEST TO WEST FLOW SWEEPING MOISTURE OUT OF THE REGION. THIS SHOULD RESULT IN A SHIFT TO TYPICAL SUMMER DIURNAL ACTIVITY...FOCUSED ACROSS THE HIGH TERRAIN. && .HYDROLOGY...THREAT EXISTS FOR ISOLATED FLASH FLOODING THIS EVENING ACROSS SOUTHERN UTAH GIVEN MOIST AIRMASS AND WEAK FLOW. POTENTIAL FOR FLASH FLOODING WILL INCREASE ON TUESDAY...BUT WEDNESDAY LOOKS TO BE MOST ACTIVE. && .AVIATION...NORTHWESTERLY LAKE BREEZE WILL GIVE WAY TO SOUTHEAST DRAINAGE WINDS BY 04Z. VFR CONDITIONS WILL PREVAIL THROUGH TONIGHT...WITH THUNDERSTORM ACTIVITY REMAINING WELL SOUTH OF THE SLC AREA. && .FIRE WEATHER...UPPER LEVEL RIDGE WILL REMAIN IN PLACE OVER THE GREAT BASIN THROUGH THE REMAINDER OF THE WEEK. WITH THE CENTER OF THE HIGH PRESSURE ALOFT REFORMING OVER THE SOUTHERN PLAINS SOUTHERLY FLOW WILL DEVELOP ALLOWING DEEP MOISTURE TO SPREAD NORTH THROUGH UTAH. AS THIS DEEP MOISTURE SPREADS NORTH...AT LEAST SCATTERED COVERAGE OF THUNDERSTORMS CAN BE EXPECTED IN CENTRAL AND SOUTHERN UTAH ON TUESDAY AND STATEWIDE ON WEDNESDAY AND THURSDAY. LOCALLY HEAVY RAIN WILL BE POSSIBLE AS THE DEEP MOISTURE LIFTS NORTH. ONCE THIS MOISTURE SPREADS THROUGH THE STATE IT IS EXPECTED TO REMAIN IN PLACE THROUGH THE REMAINDER OF THE WEEK. WITH THE DEEP MOISTURE SPREADING NORTH RELATIVE HUMIDITIES WILL ALSO IMPROVE. AFTERNOON MINIMUM RELATIVE HUMIDITY VALUES ARE EXPECTED TO REMAIN ABOVE CRITICAL LEVELS ACROSS MUCH OF THE STATE ON TUESDAY...WITH THE POSSIBLE EXCEPTION BEING THE FAR NORTHWEST PORTION OF UTAH. MINIMUM RELATIVE HUMIDITIES SHOULD IMPROVE FURTHER ON WEDNESDAY STATEWIDE. OVERNIGHT RECOVERIES WILL ALSO BE QUITE GOOD. WITH THE HIGH PRESSURE BRINGING LIGHT WINDS ALOFT...SURFACE WINDS WILL PRIMARILY BE TERRAIN DRIVEN AWAY FROM THUNDERSTORMS THROUGH MUCH OF THE WEEK. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...NONE. WY...NONE. && AVIATION/PUBLIC...BARJENBRUCH FIRE...GRAHAM FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Aug 4, 4:25 AM MDT, 14 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 425 AM MDT MON AUG 4 2008 UTZ001>016-019>021-517-518-WYZ021-051200- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 425 AM MDT MON AUG 4 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT MOISTURE WILL INCREASE OVER FAR SOUTHERN UTAH AND PRODUCE ISOLATED THUNDERSTORMS WITH HEAVY RAIN. ACROSS THE NORTH IT WILL BE MOSTLY SUNNY WITH ONLY ISOLATED THUNDERSTORMS IN THE CENTRAL AREAS WHERE LOCAL GUSTY WINDS WILL OCCUR. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY DEEP SUBTROPICAL MOISTURE WILL SPREAD INTO NORTHERN UTAH STARTING TUESDAY AND INCREASE ACROSS THE ENTIRE REGION THROUGH WEDNESDAY AS A WEATHER DISTURBANCE PUSHES ACROSS UTAH. THIS WILL RESULT IN AN ACTIVE THUNDERSTORM PATTERN WITH LOCALLY HEAVY RAIN AND AN INCREASED THREAT OF FLASH FLOODING SPREADING FROM SOUTH TO NORTH. DEEP MOISTURE IS EXPECTED TO REMAIN IN PLACE THURSDAY THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. TARDY FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
In the hours before
Local storm report, Aug 4, 6:04 PM MDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
604 PM MDT MON AUG 04 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM FLASH FLOOD 6 NE VIRGIN 37.26N 113.12W
08/04/2008 WASHINGTON UT PARK/FOREST SRVC
FLASH FLOODING REPORTED ON NORTH CREEK DRAINAGE NEAR
WESTERN BORDER OF ZION NATIONAL PARK BY PARK RANGERS.
CREEK IS OUT OF ITS BANKS WITH TREES AND LOGS FLOWING
DOWNSTREAM.
&&The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 6:58 PM MDT | Areal Flood Advisory | SLC | Washington | 28 min |
| Aug 5, 3:54 AM MDT | Flash Flood Watch | SLC | 19 hr |
Nearby
Flash Flood Warnings in Utah, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.